Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 25, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 5, 2002, 12:35 AM CDT for Lynn County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2002, 12:35 AM CDT (05:35 UTC)
- Expired
- May 5, 2002, 1:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Lynn County, TX
The radar
The Lubbock radar (KLBB), 66 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2597 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 050535 SVRLBB TXC305-050615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1234 AM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LYNN COUNTY IN NORTHWEST TEXAS * UNTIL 115 AM CDT * AT 1233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OVER ODONNELL...OR ABOUT 14 MILES SOUTH OF TAHOKA... MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... ODONNELL... GRASSLAND... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3310 10198 3296 10196 3297 10157 3318 10157
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:45 PM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, May 4, 3:45 PM CDT, 8 hours 50 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CDT SAT MAY 4 2002 DRYLINE HAS MOVED LITTLE OVER THE ROLLING PLAINS THIS AFTERNOON JUST WEST OF A CHILDRESS TO JAYTON LINE. DEEPER MOISTURE APPEARS TO BE SURGING NORTHWEST ACROSS THE CONCHO VALLEY INTO THE EASTERN PERMIAN BASIN BASED ON CUMULUS FIELD. WARM FRONT CURRENTLY LIFTING NORTH THROUGH THE HILL COUNTRY/CONCHO VALLEY. CONVECTION WILL FORM SOUTH OF THE AREA THIS AFTERNOON WITH STORMS DEVELOPING NORTHWARD WITH TIME AS MOISTURE INCREASES. THETA-E ADVECTION WILL RAPILDLY INCREASE THIS EVENING OVER THE SOUTHERN ROLLING PLAINS INTO THE SOUTHEAST PART OF THE SOUTH PLAINS AS LOW LEVEL SOUTHEASTERLY FLOW INCREASES TO 30 TO 35 KNOTS. 85H THETA-E RIDGE AXIS WILL BE LOCATED OVER THE WESTERN SOUTH PLAINS BY 12Z SUNDAY. THREAT FOR SEVERE FOR TONIGHT WILL LIKELY BE LARGE HAIL AS STORMS WILL BE SLIGHTLY ELEVATED. CONDITIONAL THREAT FOR SEVERE WILL BE HIGHER ON SUNDAY. ETA MODEL STILL DEPICTS EITHER THE LIFTING WARM FRONT OR CONVECTIVE BOUNDARY LOCATED OVER THE NORTHEAST PART OF THE FORECAST AREA WHILE THE DRYLINE MOVES INTO THE WESTERN SOUTH PLAINS. STILL QUESTIONABLE WITH REGARDS OVERCOMING CIN WITH WARM MID LEVEL TEMPERATURES AND A LIKELY CIRRUS SHIELD WITH THE SUBTROPICAL JET. BUT MODELS STILL SHOW WEAKENING CIN AND INCREASING UPWARD VERTICAL MOTION ALONG THE DRYLINE AND NEAR THE BOUNDARY. MORE LIKELY TO SEE STORMS WHICH FIRE NEAR THE BOUNDARY TO HAVE A BETTER CHANCE FOR DEVELOPMENT OF LOW LEVEL MESOCYCLOGENESIS WITH LOWER LCL HEIGHTS AND BETTER 0-2 KM SHEAR. STORMS WILL LINGER THROUGH THE EVENING HOURS BEFORE DISSIPATING AROUND MIDNIGHT. FOR MONDAY...DRYLINE WILL BE LOCATED NORTHEST TO SOUTHWEST OVER THE EASTERN THIRD OF THE CWA. WILL CONTINUE TO MENTION A SLIGHT CHANCE OF AFTERNOON AND EVENING STORMS. IN THE EXTENDED...NO MAJOR CHANGES EXCEPT TO REMOVE POPS ON WEDNESDAY AS DRY AIR MOVES IN. FRONT MOVES IN ON THURSDAY WITH A RETURN CHANCE OF STORMS FRIDAY AND SATURDAY. FRIONA 59/86/55/88 2210 TULIA 62/86/57/91 2431 LUBBOCK 64/88/60/92 4331 BROWNFIELD 63/90/58/92 3210 CHILDRESS 67/85/65/95 3552 ASPERMONT 68/88/67/94 5343 .LUB...NONE TINSLEY
In the hours before
Special weather statement, May 4, 7:20 PM CDT, 5 hours 15 minutes before
TXZ036>038-042>044-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 720 PM CDT SAT MAY 4 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... CROSBY...DICKENS...GARZA...KENT...KING AND STONEWALL THIS TORNADO WATCH INCLUDES THE CITIES OF... ASPERMONT...CROSBYTON...GUTHRIE...JAYTON...POST...SPUR A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 49 min |
| May 5, 12:26 AM CDT | Severe Thunderstorm Warning | LUB | Crosby | 49 min |
| May 5, 4:26 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 64 min |
| May 5, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 46 min |
| May 5, 5:42 PM CDT | Tornado Warning | LUB | Castro | 48 min |
| May 5, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 44 min |
| May 5, 6:14 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 61 min |
| May 5, 6:18 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 57 min |
| May 5, 6:33 PM CDT | Tornado Warning | LUB | Swisher | 27 min |
| May 5, 6:49 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.